Alert archive / Nevada / Wind Advisories in 2010

Wind Advisory 24, NWS Elko, NV

June 15, 20104 counties in Nevada

NWS Elko, NV issued this wind advisory at Jun 15, 2010, 3:39 PM PDT for 4 counties in Nevada. It took effect at Jun 16, 2010, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2010, 3:39 PM PDT (22:39 UTC)
In effect from
Jun 16, 2010, 11:00 AM PDT
Expired
Jun 16, 2010, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2010-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2010-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jun 15, 2:59 PM PDT, 40 minutes earlier.

Area forecast discussion, Jun 15, 2:59 PM PDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
259 PM PDT TUE JUN 15 2010

.SYNOPSIS...A LATE-SPRING LOW PRESSURE SYSTEM WILL BRING STRONG
WINDS...MOUNTAIN SNOW...AND FREEZING TEMPERATURES TO THE SILVER
STATE THE NEXT COUPLE DAYS. WINDS WILL BECOME GUSTY TODAY HOWEVER
THE STRONGEST WINDS WILL BE ON WEDNESDAY AS A COLD FRONT MOVES
THROUGH. FREEZING TEMPERATURES ARE EXPECTED THURSDAY MORNING AS
THE WINDS SUBSIDE AND SKIES CLEAR OUT.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY. SOUTHWEST FLOW ALOFT IS
STRENGTHENING AS A MODEST UPPER JET CORE MOVES ACROSS THE STATE.
THIS SOUTHERN BRANCH JET MERGED WITH THE MEAN JET FLOW OVER
HUMBOLDT COUNTY LAST EVENING TO PRODUCE SOME THUNDERSTORM
ACTIVITY. CUMULUS BUILDUPS WERE NOTED OVER CENTRAL NEVADA BY MID-
MORNING THIS MORNING. TO THE NORTH...IN ELKO COUNTY...CIRRUS
SHIELD WAS SUBSTANTIAL DURING THE MORNING AND IS NOW
BREAKING...ALLOWING FOR MORE TS POTENTIAL. A STRONG LINE HAS
DEVELOPED FROM EUREKA TO MONTELLO ALONG WHICH PULSE STORMS ARE
TRIGGERING. THE SHORT TERM MODELS ARE IN VERY GOOD AGREEMENT THROUGH
THURSDAY.

A STRONG LOW PRESSURE SYSTEM WILL DIG INTO THE CWA OVER THE NEXT
24-48 HOURS. ATTM CENTRAL LOW PRESSURE IS ENTERING THE NW CONUS
DIFLUENCE ALOFT IS CREATING AN UNSTABLE ENVIRONMENT CONDUCIVE TO
THUNDERSTORM DEVELOPMENT. THE LOW CENTER WILL MOVE NEAR THE
CA/OR/NV JUNCTION TONIGHT AND THE FIRST SIGNIFICANT JET
FEATURE...75KT...WILL PASS OVER NORTHERN NEVADA. WITH A POTENT
FRONT EXPECTED TO DEVELOP AND MOVE THROUGH THE CWA ON
WEDNESDAY...MIDNIGHT TEMPERATURES NEAR 60 DEGREES MAY BE THE BEST
SHOT AT A MAX T FOR THE DAY. WINDS WILL BE BLUSTERY TONIGHT AND
OVERNIGHT LOWS WILL BE MODEST.

THE MAIN COLD FRONT WILL MOVE THROUGH BEGINNING EARLY WEDNESDAY
OVER HUMBOLDT COUNTY PULLING IN SOME -6 TO -8 H7 TEMPS. WINDS
ALONG THE FRONT WILL BE VERY STRONG. WINDS WILL POSSIBLY SUSTAIN
AT 40 MPH ALONG THE FRONT AND GUSTS COULD EXCEED HIGH WIND
CRITERIA. HAVE ISSUED HIGH WIND WARNING FOR ZONES 13 AND 35...AND
WITH LATER TIMING...FOR ZONE 33. HAVE ISSUED ADVISORY FOR ZONES 31
32 34 AND 37. LESS THAN ADVISORY CONDITION ARE EXPECTED FOR ZONES
30 AND 36. THE MOUNTAINS NORTH OF INTERSTATE 80 AND POSSIBLY THE
RUBY MOUNTAINS SHOULD RECEIVE A FEW INCHES OF SNOW WEDNESDAY AS
SNOW LEVELS DIP BELOW 6500 FEET...POSSIBLY TO THE HIGHER VALLEY
FLOORS OF NORTHERN ELKO COUNTY.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. OVERALL PATTERN
AGREEMENT EXISTS BETWEEN THE 12UTC GFS AND ECMWF THROUGH THE LONG
TERM...FEATURING A PERSISTENT TROUGH OVER THE WEST COAST AND WESTERN
UNITED STATES THROUGH THE PERIOD. HOWEVER...THE TROUGH LOOKS
RELATIVELY WEAK...AND MOISTURE STARVED...SO WIDESPREAD PRECIPITATION
IS NOT EXPECTED. HOWEVER...GIVEN PERSISTENT INSTABILITY DURING THE
AFTERNOON HOURS AND DISTURBANCES ROTATING AROUND THE
TROUGH...INCREASED POPS SLIGHTLY TO INCLUDE SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS DURING THE AFTERNOON HOURS SATURDAY THROUGH
MONDAY. RIGHT NOW HAVE CONFINED IT MAINLY TO THE NORTHEASTERN
PORTION OF THE CWA...BUT THE THREAT MAY WELL BE MORE WIDESPREAD.
TEMPERATURES WILL BE NEAR NORMAL FOR MID JUNE. RCM
&&

.AVIATION...MAIN CONCERN THIS AFTERNOON AND EVENING WILL BE
SCATTERED THUNDERSTORMS...MAINLY IN THE VICINITY OF KEKO. WHILE
THUNDERSTORMS CERTAINLY WON'T BE CONTINUOUS...PASSING CELLS MAY
PRODUCE BRIEF STRONG GUSTY WINDS UP TO 45 KNOTS...SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. VIS MAY
BRIEFLY FALL TO MVFR LEVELS...THOUGH CIGS SHOULD REMAIN VFR.
ELSEWHERE...GUSTY SOUTH TO SOUTHWEST WINDS WILL BE ISSUES AT THE
OTHER TAF SITES THIS AFTERNOON AND EVENING...BUT THERE ARE NO OTHER
CONCERNS. LATER TONIGHT AND TOMORROW MORNING...BAND OF SHOWERS MAY
PRODUCE MVFR CIGS AND VIS AT KWMC...BEFORE MORE SCATTERED
THUNDERSTORMS DEVELOP TOMORROW AFTERNOON AROUND KEKO AND KELY. WINDS
WILL ALSO BECOME STRONG AND GUSTY IN THE AFTERNOON
TOMORROW...PARTICULARLY AROUND KTPH WHERE GUSTS MAY EXCEED 50 KNOTS
BRIEFLY. WHILE THIS IS ALSO POSSIBLE AT KELY...THE CHANCES THERE ARE
NOT AS GOOD. RCM
&&

.FIRE WEATHER...GUSTY WINDS WITH ISOLATED THUNDERSTORMS WILL
DEVELOP AHEAD OF AN UNSEASONABLY COLD AREA OF LOW PRESSURE
APPROACHING FROM THE PACIFIC NORTHWEST. THUNDERSTORMS MAY BE
SCATTERED OVER NORTHERN NEVADA NEAR THE ID/OR BORDERS. THESE
STORMS COULD BEGIN AS DRY...BUT WILL QUICKLY BECOME WET AS THE
LOWER LEVELS MOISTEN UP. A VERY STRONG COLD FRONT WILL MOVE
THROUGH THE STATE WEDNESDAY. STRONG WINDS IN EXCESS OF 50 MPH
COULD BE POSSIBLE...ALONG WITH ISOLATED TO SCATTERED CONVECTION...AND
MUCH COLDER TEMPERATURES. WIDESPREAD FREEZING VALLEY TEMPERATURES ARE
EXPECTED THURSDAY MORNING. DRIER AND WARMER WEATHER WILL RETURN
THURSDAY.
&&

.HYDROLOGY...SNOWPACK IS DEPLETING AND WATER LEVELS IN SMALLER
RIVERS AND STREAMS CONTINUE TO SUBSIDE. THE HUMBOLDT RIVER IS
CRESTING WEST OF BATTLE MOUNTAIN. NO FLOODING IS EXPECTED AT THIS
TIME.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR
HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY
AND NORTHERN EUREKA COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY...WHITE
PINE COUNTY.

WIND ADVISORY FROM 11 AM TO 8 PM PDT WEDNESDAY FOR NORTHERN ELKO
COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH CENTRAL
ELKO COUNTY.

HIGH WIND WARNING FROM 5 PM TO 11 PM PDT WEDNESDAY FOR EXTREME
EASTERN ELKO COUNTY.

HIGH WIND WARNING FROM 8 AM TO 8 PM PDT WEDNESDAY FOR NORTHERN
NYE COUNTY...WHITE PINE COUNTY.

&&

92/93
Hazardous weather outlook, Jun 15, 3:24 AM PDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
324 AM PDT TUE JUN 15 2010

NVZ013-030>037-161030-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
324 AM PDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG STORM SYSTEM WILL BEGIN TO APPROACH THE REGION
TODAY...BRINGING AFTERNOON SHOWERS AND THUNDERSTORMS TO CENTRAL
AND NORTHERN NEVADA. SOME THUNDERSTORMS ARE EXPECTED TO BE STRONG
WITH GUSTY WINDS BEING THE MAIN THREAT...ESPECIALLY ACROSS
NORTHERN ELKO COUNTY. THUNDERSTORMS WILL DIMINISH BY LATE EVENING
AS DAYTIME HEATING IS LOST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE UNSEASONABLY STRONG LATE SPRING STORM WILL MOVE DIRECTLY OVER
NORTHERN NEVADA DURING THE DAY ON WEDNESDAY. VERY STRONG WINDS
WILL ACCOMPANY THIS SYSTEM...WITH WIDESPREAD WIND GUSTS GREATER
THEN 50 MPH POSSIBLE. MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED...WITH STRONG STORMS ONCE AGAIN POSSIBLE ACROSS EASTERN
NEVADA FROM MIDDAY WEDNESDAY THROUGH EARLY AFTERNOON. COLDER AIR
WILL RUSH IN BEHIND THE FRONT...DROPPING SNOW LEVELS TO 6500 FEET
ACROSS NORTHERN NEVADA.

THE WEATHER WILL SETTLE DOWN WEDNESDAY NIGHT...WITH A VERY COLD
AIRMASS OVER THE AREA. THIS WILL ALLOW TEMPERATURES TO DROP TO
SUB-FREEZING LEVELS IN VALLEY LOCATIONS ACROSS MUCH OF NORTHERN
AND CENTRAL NEVADA. TEMPERATURES ARE EXPECTED TO STAY ABOVE
FREEZING IN THE TONOPAH AND WENDOVER REGIONS OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jun 15, 3:20 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
320 PM PDT TUE JUN 15 2010

NVZ031>033-152300-
EXTREME EASTERN ELKO COUNTY NV-NORTHERN ELKO COUNTY NV-SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY NV-
320 PM PDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 400 PM
PDT...

AT 312 PM PDT...ALONG A LINE EXTENDING FROM PEQUOP SUMMIT TO 13 MILES
NORTHWEST OF MONTELLO...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   MONTELLO...

LAT...LON 4114 11491 4165 11446 4183 11406 4110 11406
      4110 11435
TIME...MOT...LOC 2219Z 331DEG 30KT 4108 11458 4138 11425

REA

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:20 PM PDTSpecial Weather StatementLKN40 min
Jun 15, 3:39 PM PDTHigh Wind WarningLKNElko, White Pine12 hr
Jun 15, 3:54 PM PDTSpecial Weather StatementLKN36 min

Nearby

Wind Advisories in Nevada, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.